Your Diabetes Education.
Possible place for your ads! Serious advertiser welcome! Send us an email, to agree!
Your diabetes education… the simplest question may have a different answer than you expect.
Always leave your diabetes education sessions feeling confident about what you need to know and never be afraid to ask.
Q: I have had diabetes for 2 years, which was discovered during a heath fair, and never felt any symptoms; I did not bother to go to the physician.
I have been using my brother-in-law’s glucose meter and supplies since he passed away in 2010. I have been getting readings in the 40s-70s and never get symptoms of low blood sugar.
I read that those numbers are too low so I started eating sweets like cake and candy to bring my numbers up. I finally went to the doctor and he sent me to diabetes education.
Also my finger really burns when I prick it with the lancet – I thought these things were painless?
A: I explained to him that his first mistake was to assume that diabetes always makes you feel “different or bad”, especially when first diagnosed.
About 50% of patients have no symptoms at all – including thirst, urination, hunger, fatigue, dry skin or blurry vision.
I opened the meter that he brought which is no longer available and checked the expiration date on the strips.
They had expired back in 2010 when he received the meter. We reviewed how out of date strips should never be used since they will not be reliable.
After testing with a new meter and strips he realized his blood sugars were now really in the 300s. He had been using an inaccurate meter with out of date strips to test and then treated nonexistent low blood sugars with sweets.
He also admitted that he was too lazy to ever change the lancet even though he had an unused box. We looked at it the tip of the repeatedly used lancet which was actually blunt and bent – causing his pain.
After education he realized how to rectify all these problems. He now knows he is entitled to a new meter with an up to date supply of lancets and strips as prescribed by his physician through his insurance.
Q: Why is my physician recommending I take Vitamin D? I live in Florida where there is plenty of sunshine and never took any before. Yes I do wear sunscreen.
A: Vitamin D has become the new Vitamin C which helps almost any situation. There were about 1000 studies done on Vitamin D in 2000 and that has jumped to 3877 studies in 2012.
Not every study states Vitamin D is beneficial but most of the research points in that direction. Many physicians – especially endocrinologists – order a blood test to check Vitamin D levels (never start a vitamin or supplement without checking with your health care provider since the risks may out weigh the benefits).
Usually when sunshine is available, Vitamin D is synthesized by the body. Since many of us now use sunscreen or spend half the year without much sunlight during the winter this no longer is the case.
Also, as we age we synthesize less Vitamin D. Vitamin D plays an important role in bone health. Low levels of Vitamin D are linked to increased respiratory infections, diabetes, gestational diabetes, cardiovascular disease, cancer, Alzheimer’s, multiple sclerosis, depression, chronic kidney disease and food allergies.
There is little consensus at this point as to how much Vitamin D to take. Kaiser Permanente just completed a study citing that the supplements vary on potency; the label may indicate one dosage but the product may actually contain a different amount. There seems to be a need to regulate supplements more carefully.
The Institute of Medicine states the minimum amount of Vitamin D in your blood should be 20ng/ml and the Endocrine Society states the minimum should be 30ng/ml.
The USDA recommends taking 600 units daily for those between 1-70 years old and 800 units over the age of 70. Always check with your health care provider to see what you may need to take. Vitamin D may be given in prescription strength of 50,000 units a week when levels are extremely low.
Q: I take Lipitor for my cholesterol and my doctor told me not to eat grapefruit. I love it and I have a grapefruit tree in my yard. I take my pill at bedtime and eat grapefruit at breakfast. That is fine, right?
A: No, it is not right. Many people have the impression that taking your pills at one time and eating the grapefruit at another time makes it safe.
This could cause dangerous health issues since the affect may last up to 24 hours. There are chemicals or compounds in grapefruit called Furanocoumarins that interfere with the enzymes that metabolize the medications in your body.
This can cause the medication to leave your body too quickly and offer no medical benefit or remain in your body much longer with an intensified and dangerous effect. Each person reacts differently.
There are more than 85 medications that can be negatively impacted by grapefruit including: certain statins for cholesterol, blood pressure medications, hormones, reflux medications, hypothyroid medications, anti-arrhythmia drugs or antibiotics.
Not all medications in each class are a problem so you need to check with your physician or pharmacist for the specifics.
By Roberta Kleinman, RN, M.Ed., CDE